Use of human immunoglobulin in addition to glucocorticoids for the initial treatment of dogs with immune-mediated hemolytic anemiaWomen’s Health Research Faculty Publications
UMMS AffiliationDepartment of Medicine, Division of Preventive and Behavioral Medicine
SubjectsAnemia, Hemolytic, Autoimmune; Animals; Dog Diseases; Dogs; Female; Glucocorticoids; Humans; Immunoglobulins, Intravenous; Male
AbstractOBJECTIVE: To determine the utility of human intravenous immunoglobulin (hIVIG) for the initial treatment of canine immune-mediated hemolytic anemia (IMHA). DESIGN: Blinded, randomized, clinical trial. SETTING: Veterinary teaching hospital. ANIMALS: Twenty-eight, client-owned dogs with primary IMHA. INTERVENTIONS: At enrollment, after diagnosis of IMHA, dogs were randomly assigned to receive either hIVIG or placebo, in a blinded fashion. For the next 14 days, all dogs received glucocorticoids as the sole immunosuppressant agent. All dogs received low-molecular-weight heparin as an anticoagulant. D-dimer concentrations were evaluated at the beginning and end of the study protocol to monitor for thromboembolic complications. MEASUREMENTS AND MAIN RESULTS: Twenty-five of 28 dogs (89%) were discharged from the hospital. Thirteen of those received hIVIG and 12 received placebo. Twenty-four dogs (86%) were alive 14 days after enrollment, and of these 13 received hIVIG and 11 received placebo. D-dimer concentrations were elevated in 86% of all dogs at the time of diagnosis. CONCLUSIONS: For initial treatment of dogs with IMHA, the addition of hIVIG to corticosteroid treatment did not improve initial response, nor did it shorten hospitalization.
Rights and PermissionsCitation: J Vet Emerg Crit Care (San Antonio). 2009 Apr;19(2):158-64. Link to article on publisher's site
Related ResourcesLink to Article in PubMed
Citation InformationMegan F. Whelan, Therese E. O'Toole, Daniel L. Chan, Elizabeth A. Rozanski, et al.. "Use of human immunoglobulin in addition to glucocorticoids for the initial treatment of dogs with immune-mediated hemolytic anemia" Vol. 19 Iss. 2 (2009) ISSN: 1476-4431 (Linking)
Available at: http://works.bepress.com/crawfords/58/